Botox, Botox Cosmetic (Botulinum toxin Type A), Myobloc (Botulinum toxin Type B)

February 8, 2008

Audience: Cosmetic Surgeons, neurologists, other healthcare professionals, consumers

[Posted 02/07/2008] FDA issued an early communication about an ongoing safety review regarding Botox and Botox Cosmetic. FDA has received reports of systemic adverse reactions including respiratory compromise and death following the use of botulinum toxins types A and B for both FDA-approved and unapproved uses. The reactions reported are suggestive of botulism, which occurs when botulinum toxin spreads in the body beyond the site where it was injected. The most serious cases had outcomes that included hospitalization and death, and occurred mostly in children treated for cerebral palsy-associated limb spasticity. Use of botulinum toxins for treatment of limb spasticity (severe arm and leg muscle spasms) in children or adults is not an approved use in the U.S. See the FDA's "Early Communication about an Ongoing Safety Review" for Agency recommendations and additional information for healthcare professionals.

[February 08, 2008 - Early Communication about an Ongoing Safety Review - FDA]

View comments

Learn how medication, diet, and exercise are key to managing Multiple Sclerosis. Click Here

Close
Hide
(web2)